Colorado, 2017

Debris Flow in Colorado, August 10, 2017

August 10, 2017 · NWS GJT · 1 event in 1 county or zone

A moist air mass resulted in some thunderstorms with heavy rainfall in the Rifle Gap Reservoir area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist air mass resulted in some thunderstorms with heavy rainfall in the Rifle Gap Reservoir area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 10:05 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 10:05 AM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1105 AM MDT Thu Aug 10 2017

Updated aviation section

.SHORT TERM...(Today through Friday)
Issued at 232 AM MDT Thu Aug 10 2017

Moisture will continue over eastern UT and western CO with the
best moisture along the northern periphery of the ridge that sits
over NM, AZ and TX. A 70kt jet will also remain parked over the
northern half of CO and UT with embedded minor shortwave troughs
providing local focus for convective development. One such
shortwave passed through the area early this morning and the
subsidence behind it will suppress cumulus development for much of
today, according to the HiResW, so expect today to be slightly
less active than Thursday.

On Friday the ridge recedes a bit to the southeast, this allowing
moisture flowing around its western side to begin moving across
the four corners region. This will be the beginning of another
small monsoonal surge.

.LONG TERM...(Friday night through Wednesday)
Issued at 232 AM MDT Thu Aug 10 2017

Monsoonal push will continue into the weekend with the upper level
ridge axis parked over eastern Utah. Expect fairly active weather
both Saturday and Sunday with a few waves pushing through. The
00Z GFS drives a stronger shortwave over Sunday afternoon/evening
with precipitable water values jumping back up into the 1 to 1.2
inch marks. Storm motion suggest storms will be moving along a
good clip, but could see localized heavy rains and many areas are
water-logged from recent activity. So it will not take a ton of
rain to start causing problems. Still several days away and we
will be able to fine-tune the forecast as details get hammered
out. Ridge axis pushes east on Monday with troughing sliding
across the western U.S. This will bring southwest flow into the
area with a slow drying trend expected. Temperatures look to hold
near seasonal norms through the period.

The latest 6 to 10 and 8 to 14 day outlooks from CPC highlight
odds favoring below normal precipitation for this region, which
fits current trends seen in the models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1105 AM MDT Thu Aug 10 2017

After the early morning thunderstorms near ASE, convection has
winded down. After 18z, another round of showers and thunderstorms
will develop, focused on NE Utah and NW Colorado again. ILS
breakpoints could be met at times, but otherwise TAF sites are
expected to remain VFR. A disturbance will pass through east
central Utah and west central Colorado around or after 06z which
may bring some nocturnal convection to KMTJ, KTEX, and potentially
KGJT and KRIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...JDC
AVIATION...JAM/MMS
Hazardous weather outlook, Aug 10, 1:28 AM MST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
228 AM MDT Thu Aug 10 2017

COZ001>014-017>023-UTZ022>025-027>029-110830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
228 AM MDT Thu Aug 10 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected
again today and tonight across eastern Utah and western Colorado,
with best coverage over central and northwest Colorado and
northeast Utah. Locally heavy rain, small hail and gusty winds to
40 mph are all possible with the strongest storms, and there is
the possibility for local minor flooding as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms are expected
Friday with gusty outflow winds, small hail and locally heavy
rain possible.

The chance of storms will increase this weekend into the beginning
of next week as monsoon moisture is expected to return.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 10, 11:48 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1248 PM MDT THU AUG 10 2017

COZ003-007-013-101930-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Flattops CO-
1248 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 130
PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Rifle, or 33 miles west of Glenwood Springs,
moving east at 25 mph.

Frequent cloud to ground lightning, nickel size hail and wind gusts
of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Rio Blanco.

This includes Colorado 13 between mile markers 10 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3964 10798 3977 10798 3982 10758 3961 10758
TIME...MOT...LOC 1848Z 272DEG 20KT 3971 10792

MS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Garfield

When
August 10, 12:25 PM MST to 12:45 PM MST
Where
Garfield County, 6.7 mi NNW of Silt to 6.55 mi NW of Silt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.631, -107.739

Heavy rainfall resulted in a large quantity of mud and vegetation which flowed down a drainage and covered Highway 325 between mile markers 5.5 and 5.7. The highway was closed for about 30 minutes until road crews were able to clear the pavement.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706118.